Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, June 17, 2021

June 17, 2021 · NWS SHV · 3 events in 1 county or zone

A broad ridge of high pressure aloft was anchored from the Four Corners Region east into the Southern Plains on June 17th. Meanwhile, an upper level disturbance rounded the ridge and drifted southwest across Western Arkansas and Southeast Oklahoma during the afternoon, over an area where moderate instability developed once temperatures climbed into the lower and mid 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broad ridge of high pressure aloft was anchored from the Four Corners Region east into the Southern Plains on June 17th. Meanwhile, an upper level disturbance rounded the ridge and drifted southwest across Western Arkansas and Southeast Oklahoma during the afternoon, over an area where moderate instability developed once temperatures climbed into the lower and mid 90s. Given the higher terrain over this area, orographic ascent helped to increase large scale forcing beneath this disturbance such that isolated showers and thunderstorms developed during the mid and late afternoon, and became severe as they entered Northern McCurtain County Oklahoma. Reports of quarter size hail and damaging winds which downed trees were received from this storm as it spread west, before entering Southern Pushmataha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 2:02 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 17, 2:02 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
302 PM CDT Thu Jun 17 2021

.SHORT TERM.../Tonight through Friday Night/

Another round of showers and thunderstorms will propagate
southwest across our northwestern zones after sunset, staying
mostly north of the I-30 corridor and quickly weakening. Higher
amounts of cloud coverage that previously kept temperatures
slightly lower during the day will also serve to bring
temperatures down tonight as they diminish. Areas further east
from the diffuse frontal boundary will cool down below the
70-degree mark with dew points in the mid-60s (a nice reprieve
from Gulf moisture). This break will be short-lived as Gulf
moisture begins its return on east-southeasterly winds ahead of a
tropical disturbance moving gradually closer to the Gulf Coast by
Friday afternoon. Until the disturbance's closest approach,
ridging will have the predominant influence over conditions across
the Ark-La-Tex, suppressing chances of precipitation outside of
our southernmost zones. Highs in the mid-90s are once again
expected with dew points returning back above the mid-60s by the
evening. By Friday night, moisture associated with the tropical
disturbance will continue to slowly shift inland, reaching a
larger portion of our southeastern parishes with a higher chance
of precipitation. With that said, this moisture will stay south of
the I-20 corridor for the night, keeping lows in the low 70s.
Winds over our eastern parishes will gain a more east-
northeasterly component as they will be nearest to the tropical
circulation. /16/

.LONG TERM.../Saturday through Thursday/

The much advertised tropical low currently brewing in the Bay of
Campeche should make landfall on the Northern Gulf Coast near or
just before sunrise Saturday morning. While many of the details,
including the track, of this system remain uncertain, the model
guidance continues to agree that the vast majority of the rain with
this tropical low will be east of the forecast area. While the
probability of rain remains high, the chances for high precip
amounts is much lower. In fact, the highest totals should be just
under an inch, most likely located southeast of a line from Monroe
to Colfax. However, as mentioned above, a great deal of uncertainty
remains, and a shift in the track to the west may bring higher
rainfall totals into the area, but this should mainly be limited to
portions of Louisiana. The tropical low should move well east of the
area by Sunday. However, a rich plume of moisture extending from the
remnants of this system will trail westward across the area, so
scattered showers and thunderstorms will be possible during the day
Sunday.

The flow aloft will quickly transition to northwesterly Sunday
night/early Monday morning. A strong shortwave trough moving will
help to drive a rather strong cold front rapidly southward and
across the area early next week. The GFS is on the order of 12-18
hours faster compared to the slower ECMWF. This forecast generally
favors a compromise which was reflected well by the NBM. Widespread
convection is likely as the front moves across the region late
Monday and into Tuesday. I have more confidence in these rain
chances than I do with the earlier tropical system.

The cold front should either stall or become somewhat diffuse near
the Interstate 10 corridor before rapidly lifting northward across
the region on Wednesday bringing a good chance for scattered diurnal
convection. More rain chances are expected on Thursday in the form
of both afternoon sea breeze convection and possible activity
steered southward by the northwest flow from the Central Plains.

CN

&&

.PREV DISCUSSION... /issued 1250 PM CDT Thu Jun 17 2021/

AVIATION...

For the 17/18Z TAF update, VFR vis/cigs are expected for all
terminals through most of the period as the weak frontal boundary
nearly bisects the Ark-La-Tex airspace. The main exceptions to
this involve afternoon -SHRA/-TSRA convection arriving from 17/21Z
to 18/00Z across our northwest airspace, potentially impacting
KTXK with MVFR vis/cigs. Otherwise, cumulus fields are also likely
to redevelop across our airspace. East-southeasterly surface
winds to the southeast of the front will persist until the end of
the period as the first hints of moisture/cloud cover associated
with the tropical disturbance arrives by 18/14Z. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  94  73  93 /   0   0  10  30
MLU  68  93  72  86 /   0  10  20  60
DEQ  70  93  69  93 /  10   0   0  10
TXK  71  93  72  92 /  10   0   0  20
ELD  68  94  70  90 /   0   0   0  30
TYR  71  92  72  93 /   0   0   0  20
GGG  68  92  71  91 /   0   0  10  30
LFK  69  94  73  93 /   0  10  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/09/16
Hazardous weather outlook, Jun 17, 3:23 AM CST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
423 AM CDT Thu Jun 17 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
423 AM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

As a tropical system in the Gulf of Mexico nears the south
Louisiana Gulf Coast sometime Friday Night, showers and a few
thunderstorms will increase across portions of Deep East Texas
into Northern and Northeastern Louisiana. At this time the
heaviest rainfall associated with this landfalling tropical
disturbance appears to be east of our region but this will
continue to be watched closely as the storm develops and moves
northward this week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Jun 17, 4:16 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
516 PM CDT Thu Jun 17 2021

OKZ077-172245-
McCurtain OK-
516 PM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Octavia, or 33 miles northwest of De Queen, moving
west at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bethel, Battiest, Pickens, Mount Herman and Sherwood.

LAT...LON 3445 9469 3427 9470 3425 9505 3451 9505
TIME...MOT...LOC 2215Z 093DEG 23KT 3437 9479

05

The radar

The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCurtain

When
June 17, 4:22 PM CST
Where
McCurtain County, 1.02 mi NE of Bethel
Measured
1 in hail
Reported by
Public
Coordinates
34.360, -94.837

Quarter size hail fell in the community of Bethel.

Hail, McCurtain

When
June 17, 4:47 PM CST
Where
McCurtain County, 1.27 mi ESE of Battiest
Measured
1 in hail
Reported by
Public
Coordinates
34.396, -94.908

Quarter size hail fell near Battiest.

Thunderstorm Wind, McCurtain

When
June 17, 4:47 PM CST
Where
McCurtain County, 1.29 mi ESE of Battiest
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.396, -94.908

A picture was posted to social media of a large hardwood tree that was snapped from its trunk near Battiest. Other trees were downed near Battiest as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954692, 954693, 954694.